Alert archive / Missouri / River Flood Warnings in 2015
River Flood Warning 203, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Jul 6, 2015, 9:40 AM CDT for Bates County, Cass County, Henry County, Missouri; Leavenworth County, Kansas. It took effect at Jul 6, 2015, 11:44 PM CDT. It was in force for 62 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2015, 9:40 AM CDT (14:40 UTC)
- In effect from
- Jul 6, 2015, 11:44 PM CDT
- Expired
- Jul 9, 2015, 2:00 PM CDT
- In force
- 62 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Leavenworth County, KS, Bates County, MO, Cass County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 23 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Grand River near Urich (URHM7). The gauge peaked at 27.89 ft at Jul 9, 2015, 12:00 PM CDT.
- Action stage
- 21 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06921600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 6, 6:03 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 6, 6:03 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT Mon Jul 6 2015
.DISCUSSION...
Issued at 416 AM CDT MON JUL 6 2015
This forecast package continues to indicate a rather wet pattern for
the forecast area through at least mid week. The imminent forecast
concern resides with a cold front, which is currently stationed
across central Nebraska into southern Minnesota. As we proceed
through the day on Monday the surface ridge over the Northern Plains
will surge southward, causing the cold front to move into far
northwest Missouri. The arrival of the cold front, along with its
low level forcing will initiate thunderstorms across the area,
likely later this afternoon. Ahead of the front across eastern
Nebraska into western and central Iowa there is a decent isentropic
component to the lift, which is allowing those storms to pop up
ahead of the advancing cold front. While that isentropic component
weakens a bit though the day, it will still be present and could
result in a few showers and thunderstorms going up in the prefrontal
environment. There will be ample instability with this system as it
slides into the area, so strong storms within the line is almost a
given. Marginal shear environment, characterized by 0-6 km shear in
the 20 to 30 kt range could allow for an isolated updraft within the
line to become a bit stronger than the rest of the line, but overall
the severe threat looks to be on the minimal side. Organized cold
pool formation within the line looks to be the most concerning
severe aspect of this system, which could bring some isolated
damaging winds. Otherwise the tornado and hail threats look to be
minimal. Flooding with this line of storms is also a large concern,
as PWAT values are approaching 2.5 inches ahead of the line. Perhaps
saving the area from some high-impact flooding is the general thin
nature of the line segment, and the progressiveness of the line
itself. That being said, with a stout low level jet feeding into the
line, and being roughly parallel to the boundary it is still likely
that areas will receive heavy rain with the initial line, causing
some flooding and flash flooding. Tough to pinpoint the QPF with
this initial line, but combining the line as well as any trailing
stratiform rain it's likely that most of the area will see 1 to 2
inches of rain right away, with perhaps another inch or two within
the trailing stratiform rain after the initial frontal passage.
Expect the line to be south of Interstate 70 by Tuesday
morning/afternoon where it will stall out.
Recent models (00z) have indicated a bit of a chance in the mid week
period. All three of the operational models (NAM/GFS/ECMWF) have
picked up on a shortwave trough, which will push northeastward
roughly along or just north of I-44. This pattern is most unusual
for this time of they year, so confidence in this particular
scenario isn't 100%, but with all of the models picking it up,
confidence is growing in this scenario. At any rate, while the mid
level pattern might be on the subtle side in indicating this system
the low levels looked to be rather ramped up with deepening surface
and 850 mb lows tracking northeastward through the area. The forcing
along with the strong low level features and the more subtle mid
level feature will bring another round of heavy rain, most likely to
areas along and south of Interstate 70, but even areas north of
I-70, especially east of I-35 could also see some heavy rain with
this system. GFS/ECMWF agree the most on the track of the system,
between I-44 and I-35, but the NAM is a bit farther north with the
higher QPF values. Given the agreement between the GFS and EC went
with the higher QPF values south of I-70. NAM is also a bit more
aggressive with how deep the surface and 850 lows actually go, so QPF
in that model likely reflects a bit too aggressive of values.
As a result of the two above mentioned rounds of rain a flash flood
watch has been issued for most of the forecast area. Conservatively,
expect at least an inch or 2 across the entire area between these
two rounds, but more realistically some areas could see upwards of 4
inches, with some isolated areas receiving perhaps higher values.
The result of all this liquid, with the antecedent saturated soils
and swollen streams will likely be some flooding and flash flooding.
The rainy period doesn't end with that system, although there could
be a lull on Wednesday night and Thursday. By the late part of the
week the surface boundary will eventually slide north, and be met
with some increasing mid level flow, causing perhaps another round
of moderate to heavy rain for the Thursday/Friday time period. With
models fluctuating quite a bit in the mid to extended range will
withhold much discussion about that time period until later
forecasts.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 559 AM CDT MON JUL 6 2015
Gusty winds will prevail through the day on Monday before the cold
front arrives. Upon the cold front's arrival widespread thunderstorms
with strong, gusty, erratic winds will form over the terminals and
persist for several hours thereafter. The most likely time period for
the strongest storms including heavy rain will be within the first
hour to three hours after the frontal passage, but rain could hold on
at the terminals for a few hours thereafter. Some models hint at rain
holding on at the terminals through the early morning hours on
Tuesday, but general climatology suggests rain will be over before
the morning hours on Tuesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from this evening through Wednesday evening
FOR KSZ057-060-103>105.
MO...FLASH FLOOD WATCH from this evening through Wednesday evening
FOR MOZ013>017-020>025-028>033-037>040-043>046-053-054.
&&
DISCUSSION...Leighton
AVIATION...LeightonHazardous weather outlook, Jul 6, 4:49 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 449 AM CDT MON JUL 6 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 449 AM CDT MON JUL 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...AND DAMAGING WINDS... LIGHTNING...AND SMALL HAIL ARE THE PRIMARY THREATS. FLASH FLOODING IS POSSIBLE THIS EVENING AND TONIGHT AS STORMS MOVE THROUGH...ESPECIALLY IN AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM ATCHISON KANSAS TO SAINT JOSEPH TO KIRKSVILLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AND WEDNESDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE FLASH FLOODING...THEREFORE THE FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:44 AM CDT | Flash Flood Watch | EAX | Adair, Bates, Buchanan, Caldwell, Carroll, Cass and 21 more | 60 hr |
| Jul 6, 9:40 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 71 hr |
| Jul 6, 10:21 AM CDT | River Flood Warning | EAX | Clay, Jackson, Lafayette, Platte, Ray | 70 hr |
| Jul 6, 10:21 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 4 days |
| Jul 6, 10:21 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 5 days |
| Jul 6, 1:53 PM CDT | Areal Flood Advisory | EAX | Gentry, Worth | 3 hr |
| Jul 6, 2:26 PM CDT | Special Weather Statement | EAX | Harrison | 34 min |
| Jul 6, 2:44 PM CDT | Special Weather Statement | EAX | Andrew | 31 min |
| Jul 6, 2:55 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb | 50 min |
| Jul 6, 3:19 PM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan | 2 hr |
| Jul 6, 3:52 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 38 min |
| Jul 6, 4:02 PM CDT | Tornado Warning | EAX | Platte | 13 min |
| Jul 6, 4:18 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 57 min |
| Jul 6, 4:29 PM CDT | Flash Flood Warning | EAX | Buchanan, Clay, Clinton, Platte | 4 hr |
| Jul 6, 4:51 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 39 min |
| Jul 6, 4:55 PM CDT | Tornado Warning | EAX | Clay | 20 min |
| Jul 6, 4:58 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 4 hr |
| Jul 6, 5:09 PM CDT | Tornado Warning | EAX | Clay, Jackson | 21 min |
| Jul 6, 5:27 PM CDT | Tornado Warning | EAX | Clay, Jackson, Ray | 18 min |
| Jul 6, 5:36 PM CDT | Tornado Warning | EAX | Jackson | 24 min |
| Jul 6, 5:45 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 30 min |
| Jul 6, 5:59 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 46 min |
| Jul 6, 6:15 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 45 min |
| Jul 6, 6:51 PM CDT | Areal Flood Advisory | EAX | Caldwell, Cass, Jackson, Lafayette, Ray | 4 hr |
| Jul 6, 5:15 PM CDT | Tornado Warning | EAX | Johnson, Leavenworth, Wyandotte | 30 min |
| Jul 6, 5:29 PM CDT | Tornado Warning | EAX | Johnson, Miami | 31 min |
Nearby
River Flood Warnings in Missouri, 2015River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.